Chemotherapy-induced acral erythema
|Chemotherapy-induced acral erythema|
|Pictures of hands on capecitabine|
|Classification and external resources|
Chemotherapy-induced acral erythema (also known as palmar-plantar erythrodysesthesia, palmoplantar erythrodysesthesia, or hand-foot syndrome) is reddening, swelling, numbness and desquamation (skin sloughing or peeling) on palms of the hands and soles of the feet (and, occasionally, on the knees, elbows, and elsewhere) that can occur after chemotherapy in patients with cancer. Hand-foot syndrome is also rarely seen in sickle-cell disease. These skin changes usually are well demarcated. Acral erythema typically disappears within a few weeks after discontinuation of the offending drug.
Signs and symptoms
The symptoms can occur anywhere between days to months after administration of the offending medication, depending on the dose and speed of administration (Baack and Burgdorf, 1991; Demirçay, 1997). The patient first experiences tingling and/or numbness of the palms and soles that evolves into painful, symmetric, and well-demarcated swelling and red plaques. This is followed by peeling of the skin and resolution of the symptoms (Apisarnthanarax and Duvic 2003).
Targeted cancer therapies, especially the tyrosine kinase inhibitors sorafenib and sunitinib, have also been associated with a high incidence of acral erythema. However, acral erythema due to tyrosine kinase inhibitors seems to differ somewhat from acral erythema due to classic chemotherapy drugs.
The cause of PPE is unknown. Existing hypotheses are based on the fact that only the hands and feet are involved and posit the role of temperature differences, vascular anatomy, differences in the types of cells (rapidly dividing epidermal cells and eccrine glands).
In the case of PPE caused by PLD, the following mechanism has been demonstrated: sweat deposits and spreads the drug on the skin surface; then the drug penetrates into the stratum corneum like an external agent; palms and soles have high density of sweat glands, and their stratum corneum is approximately 10 times thicker than the rest of the body, and becomes an efficient long-term reservoir for the penetrating PLD, which was deposited on the skin before.
Painful red swelling of the hands and feet in a patient receiving chemotherapy is usually enough to make the diagnosis. The problem can also arise in patients after bone marrow transplants, as the clinical and histologic features of PPE can be similar to cutaneous manifestations of acute (first 3 weeks) graft-versus-host disease. It is important to differentiate PPE, which is benign, from the more dangerous graft-versus-host disease. As time progresses, patients with graft-versus-host disease progress to have other body parts affected, while PPE is limited to hands and feet. Serial biopsies every 3 to 5 days can also be helpful in differentiating the two disorders (Crider et al., 1986).
The cooling of hands and feet during chemotherapy may help prevent PPE (Baack and Burgdorf, 1991; Zimmerman et al., 1995). Support for this and a variety of other approaches to treat or prevent acral erythema comes from small clinical studies, although none has been proven in a randomised controlled clinical trial of sufficient size.
The main treatment for acral erythema is discontinuation of the offending drug, and symptomatic treatment to provide analgesia, lessen edema, and prevent superinfection. However, the treatment for the underlying cancer of the patient must not be neglected. Often, the discontinued drug can be substituted with another cancer drug or cancer treatment.
Symptomatic treatment can include wound care, elevation, and pain medication. Corticosteroids and pyridoxine have also been used to relieve symptoms. Other studies do not support the conclusion. A number of additional remedies are listed in recent medical literature. Among them henna and 10% uridine ointment which went through clinical trial.
PPE invariably recurs with the resumption of chemotherapy. Long-term chemotherapy may also result in reversible palmoplantar keratoderma. Symptoms resolve 1–2 weeks after cessation of chemotherapy (Apisarnthanarax and Duvic 2003).
Hand-foot syndrome was first reported in association with chemotherapy by Zuehlke in 1974. Synonyms for acral erythema (AE) include: hand-foot syndrome, palmar-plantar erythrodysesthesia, peculiar AE, chemotherapy-induced AE, toxic erythema of the palms and soles, palmar-plantar erythema, and Burgdorf’s reaction. Common abbreviations are HFS and PPE.
In popular culture
In season three, episode 8, titled "Sins of the Father," in the American television medical drama Private Practice, hand-foot syndrome is depicted, possibly inaccurately, in a patient. This episode first aired on November 19, 2009.
- James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.:132
- Palmar-plantar rash with cytarabine therapy. Rosenbeck L, Kiel PJ. N Engl J Med. 2011 Jan 20;364(3):e5.
- Baack BR, Burgdorf WH (Mar 1991). "Chemotherapy-induced acral erythema". J Am Acad Dermatol. 24 (3): 457–61. doi:10.1016/0190-9622(91)70073-b. PMID 2061446.
- Lacouture ME, Reilly LM, Gerami P, Guitart J (2008). "Hand foot skin reaction in cancer patients treated with the multikinase inhibitors sorafenib and sunitinib". J. Ann Oncol. 19 (11): 1955–61. doi:10.1093/annonc/mdn389.
- Lademann, Juergen; Martschick, Anja; Kluschke, Franziska; Richter, Heike; Fluhr, Joachim W.; Patzelt, Alexa; Jung, Sora; Chekerov, Radoslav; Darvin, Maxim E.; Haas, Norbert; Sterry, Wolfram; Zastrow, Leonhard; Sehouli, Jalid (2014). "Efficient prevention strategy against the development of a palmar-plantar erythrodysesthesia during chemotherapy". Skin Pharmacology and Physiology. 27 (2): 66–70. doi:10.1159/000351801. ISSN 1660-5535. PMID 23969763.
- von Moos, Roger; Thuerlimann, Beat J. K.; Aapro, Matti; Rayson, Daniel; Harrold, Karen; Sehouli, Jalid; Scotte, Florian; Lorusso, Domenica; Dummer, Reinhard; Lacouture, Mario E.; Lademann, Jürgen; Hauschild, Axel (April 2008). "Pegylated liposomal doxorubicin-associated hand-foot syndrome: recommendations of an international panel of experts". European Journal of Cancer. 44 (6): 781–790. doi:10.1016/j.ejca.2008.01.028. ISSN 0959-8049. PMID 18331788.
- Cutaneous complications of conventional chemotherapy agents. Payne AS, Savarese DMF. In: UpToDate [Textbook of Medicine]. Massachusetts Medical Society, and Wolters Kluwer publishers. 2010.
- Gressett SM, Stanford BL, Hardwicke F (Sep 2006). "Management of hand-foot syndrome induced by capecitabine". J Oncol Pharm Pract. 12 (3): 131–41. doi:10.1177/1078155206069242.
- Vukelja SJ, Baker WJ, Burris HA 3rd, Keeling JH, Von Hoff D. "Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with taxotere. J Natl Cancer Inst. 1993 Sep 1;85(17):1432-3.
- Juergen Barth (2004-03). "Letter to the editor - 5-FU induced palmar-plantar erythrodyesthesia – a hospital pharmacy developed "antidot"". Journal of Oncology Pharmacy Practice. 10 (57). Check date values in:
- Yucel, Idris; Guzin, Gonullu (2008-04). "Topical henna for capecitabine induced hand-foot syndrome". Investigational New Drugs. 26 (2): 189–192. doi:10.1007/s10637-007-9082-3. ISSN 0167-6997. PMID 17885735. Check date values in:
- Hartinger, J.; Veselý, P.; Matoušková, E.; Argalacsová, S.; Petruželka, L.; Netíková, I. (2012). "Local treatment of hand-foot syndrome with uridine/thymidine: in vitro appraisal on a human keratinocyte cell line HaCaT". TheScientificWorldJournal. 2012: 421325. doi:10.1100/2012/421325. ISSN 1537-744X. PMC . PMID 22919318.
- Hand-Foot Syndrome in cancer patients: concepts, assessment and management of symptoms. 2013.
- Ilyas, Saher; Wasif, Komal; Saif, Muhammad Wasif (2014-09). "Topical henna ameliorated capecitabine-induced hand-foot syndrome". Cutaneous and Ocular Toxicology. 33 (3): 253–255. doi:10.3109/15569527.2013.832280. ISSN 1556-9535. PMID 24021017. Check date values in:
- Irena Netikova; Agnes Petska; Juergen Barth (2009). "Recent clinical studies with uridine cream" (PDF). EJOP. Oncology Pharmacy Practice. 3 (2): 22–23.
- Zuehlke RL (1974). "Erythematous eruption of the palms and soles associated with mitotane therapy". Dermatologica. 148 (2): 90–2. doi:10.1159/000251603. PMID 4276191.
- http://www.cancer.net/navigating-cancer-care/side-effects/hand-foot-syndrome-or-palmar-plantar-erythrodysesthesia (1&2)
- Apisarnthanarax, N and Duvic MM. Dermatologic Complications of Cancer Chemotherapy in Holland-Frei Cancer Medicine - 6th Ed., Ch. 147, Kufe, DW et al. editors, BC Decker Inc., Hamilton, Ontario. 2003.
- Baack B, Burgdorf W (1991). "Chemotherapy-induced acral erythema". J Am Acad Dermatol. 24 (3): 457–61. doi:10.1016/0190-9622(91)70073-b. PMID 2061446.
- Crider M, Jansen J, Norins A, McHale M (1986). "Chemotherapy-induced acral erythema in patients receiving bone marrow transplantation". Arch Dermatol. 122 (9): 1023–7. doi:10.1001/archderm.122.9.1023. PMID 3527075.
- Demirçay Z, Gürbüz O, Alpdoğan T, Yücelten D, Alpdoğan O, Kurtkaya O, Bayik M (1997). "Chemotherapy-induced acral erythema in leukemic patients: a report of 15 cases". Int J Dermatol. 36 (8): 593–8. doi:10.1046/j.1365-4362.1997.00040.x. PMID 9329890.
- Vukelja S, Baker W, Burris H, Keeling J, Von Hoff D (1993). "Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with taxotere". J Natl Cancer Inst. 85 (17): 1432–3. doi:10.1093/jnci/85.17.1432. PMID 8102408.
- Zimmerman G, Keeling J, Burris H, Cook G, Irvin R, Kuhn J, McCollough M, Von Hoff D (1995). "Acute cutaneous reactions to docetaxel, a new chemotherapeutic agent". Arch Dermatol. 131 (2): 202–6. doi:10.1001/archderm.131.2.202. PMID 7857119.
- Zuehlke R (1974). "Erythematous eruption of the palms and soles associated with mitotane therapy". Dermatologica. 148 (2): 90–2. doi:10.1159/000251603. PMID 4276191.